Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 3, NWS San Angelo, TX
NWS San Angelo, TX issued this red flag warning at Mar 10, 2018, 3:31 AM CST for Crockett County, Irion County, Sterling County, Texas. It took effect at Mar 10, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2018, 3:31 AM CST (09:31 UTC)
- In effect from
- Mar 10, 2018, 12:00 PM CST
- Expired
- Mar 10, 2018, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS San Angelo, TX
Counties Crockett County, TX, Irion County, TX, Sterling County, TX
The radar
The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4347 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071 WWUS84 KSJT 100931 RFWSJT URGENT - FIRE WEATHER MESSAGE National Weather Service San Angelo TX 331 AM CST Sat Mar 10 2018 TXZ064-071-076-110000- /O.NEW.KSJT.FW.W.0003.180310T1800Z-180311T0000Z/ Sterling-Irion-Crockett- 331 AM CST Sat Mar 10 2018 ...High fire danger expected to develop this afternoon across the extreme western portions of the Concho Valley and Edwards Plateau, mainly west of a Sterling City to Mertzon to Ozona line... The National Weather Service in San Angelo has issued a Red Flag Warning, which is in effect from noon today to 6 PM CST this evening. * Wind...WEST WINDS OF AROUND 15 MPH with gusts over 20 mph. * Humidity...HUMIDITY VALUES FALLING UNDER 10% BY MID TO LATE AFTERNOON * Fuels...DRY FUELS IN PLACE * Impacts...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR BURNING IS DISCOURAGED. Conditions should improve by early evening as humidity values increase and wind speeds begin to decrease. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 9, 10:41 PM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Mar 9, 10:41 PM CST, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 1041 PM CST Fri Mar 9 2018 .AVIATION... /00Z TAFS/ Returning stratus has already brought an MVFR ceiling to the Junction terminal, and other terminals, except the Abilene terminal, will fall under MVFR ceilings soon. Models this cycle now bring the stratus and associated MVFR ceilings as far north as San Angelo. So, all but the Abilene terminal will likely have MVFR ceilings by 12Z. Return to VFR conditions now looks likely by 18Z. In addition, confidence for gusty winds, from the west and northwest, tomorrow afternoon remains high. && .PREV DISCUSSION... /issued 542 PM CST Fri Mar 9 2018/ AVIATION... /00Z TAFS/ Look for challenging flight weather to develop late tonight and tomorrow morning. Stratus will again create MVFR ceilings for at least our southern three terminals, beginning around sunrise tomorrow morning. Conditions should return to VFR in the 18Z to 21Z time frame. Also, another cold front will produce gusty winds, from the west and northwest, for tomorrow afternoon. PREV DISCUSSION... /issued 223 PM CST Fri Mar 9 2018/ SHORT TERM... (Tonight and Saturday) Northwest flow continues over the area this afternoon, and will continue through Saturday, as a shortwave trough moves by the Texas panhandle and Oklahoma during the day Saturday. This will result in a surface low being maintained over the Texas south plains, and moving southeast into our area during the day tomorrow. Tonight, the surface pressure gradient will relax somewhat, and mixing will diminish, allowing winds to settle to less than 15 mph, and reduce gusts. Southerly flow will continue however, continuing to advect moisture into the area, and resulting in a warm, humid night with lows mainly in the 50s. Tomorrow, winds will increase out of the southwest during the morning hours, then as mixing increases, and the surface low moves into the Big Country, winds will become more west/northwest. Wind directions will line up from the surface through the upper levels, and warm temperatures will allow vigorous mixing, resulting in wind speeds of 15 to 25 mph, along with very gusty conditions. With the surface low/trough moving into the Big Country during the afternoon hours, the weak surface pressure gradient may disrupt how strong the winds get here, with stronger winds south of a Sterling City to San Saba line. LONG TERM... (Saturday night through Friday) A cold front will move through West Central Texas late Saturday night into Sunday morning. Expect gusty north winds of 10 to 20 mph along with much cooler temperatures behind the front. Abundant cloud cover along with cold air advection on Sunday should limit temperatures from getting much higher than the low to mid 60s for most locations. Continued cloud cover overnight along with north winds of 4 to 8 mph, will not allow for ideal radiational cooling conditions. Still, much colder temperatures are anticipated, with most locations Monday morning dropping into the mid to upper 30s. Another cool day is in store Monday, with highs in the upper 50s to lower 60s. A slow warm up will ensue Tuesday through the end of the work week, although temperatures will be near to slightly below seasonal temperatures. Highs will generally be in the 60s to lower 70s. The GFS is indicating a weak shortwave trough tracking across the area Wednesday night into Thursday morning. A few showers will be possible with this feature and slight chance PoPs were included for mainly the southern counties. The next upper level storm system may approach the forecast area Friday night into next weekend. Model differences continue with the timing and track of this system, so only slight chance PoPs were included for day 7. FIRE WEATHER... Critical fire weather conditions possible Saturday for mainly western areas. Elevated to near critical conditions across the entire area. Saturday, winds will pick up by late morning out of the southwest. During the afternoon, winds will become more west/northwesterly as an area of low pressure moves into the Big Country during the afternoon hours. The surface pressure gradient will be weak across the Big Country, possibly limiting the strength of sustained winds here, but south of a Sterling City to San Saba line, a stronger gradient should push winds into the 15 to 25 mph range. Winds will be gusty everywhere as warm temperatures allow vigorous mixing, allowing stronger winds from aloft to reach the surface at times. Temperatures will warm well into the 80s, with a few readings in the low 90s not out of the question, and relative humidity values will drop to below 15 percent as these warm temperatures mix with very dry air from the west. Improving fire weather conditions will move in behind a cold front Saturday night. && .PRELIMINARY POINT TEMPS/POPS... Abilene 55 86 48 59 / 0 0 5 5 San Angelo 56 89 47 61 / 0 0 5 5 Junction 57 88 49 64 / 5 0 0 5 Brownwood 57 86 49 60 / 5 5 5 5 Sweetwater 54 86 47 58 / 0 0 5 5 Ozona 53 86 49 61 / 0 0 0 5 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 9, 2:53 PM CST, 12 hours 38 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 253 PM CST Fri Mar 9 2018 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-102100- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 253 PM CST Fri Mar 9 2018 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Elevated to near critical fire weather conditions are likely across west central Texas on Saturday, with hot temperatures, gusty west winds, and dry conditions in place. Area residents are urged to exercise caution when engaging in any outside activities that could result in sparks or flames of any kind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Nearby
Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.